Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Grand Forks, ND

June 8, 2020Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 9:17 PM CDT for Marshall County, Roseau County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2020, 9:17 PM CDT (02:17 UTC)
Expired
Jun 8, 2020, 10:00 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 172 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:33 PM CDTHAIL 1.755 Ssw Wannaska, MNMAINLY QUARTER SIZED WEITH A FEW GOLF BALLS MIXED IN.
Jun 8, 9:50 PM CDTTSTM WND DMG8 Sw Salol, MNROOF PEELED OFF POLE BARN.
Jun 8, 9:55 PM CDTHAIL 15 Ssw Salol, MNVERY HEAVY RAIN AND QUITE A FEW LARGE HAIL MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2713 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
3.8
Supercell composite
18.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS53 KFGF 090217
SVRFGF
MNC089-135-090300-
/O.NEW.KFGF.SV.W.0064.200609T0217Z-200609T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
917 PM CDT Mon Jun 8 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in northwestern Minnesota...
  Southeastern Roseau County in northwestern Minnesota...

* Until 1000 PM CDT.

* At 917 PM CDT, a severe thunderstorm was located near Gatzke, or 24
  miles south of Roseau, moving northeast at 30 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Torfin and Casperson around 935 PM CDT.
  Skime around 940 PM CDT.
  Wannaska around 945 PM CDT.
  Hayes Lake State Park around 950 PM CDT.
  Pencer and Malung around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4867 9535 4854 9555 4854 9560 4850 9560
      4835 9583 4849 9603 4887 9565
TIME...MOT...LOC 0217Z 218DEG 25KT 4849 9586 

HAIL...1.75IN
WIND...<50MPH
 
$$

VG
2 follow-up statements
348 
WWUS53 KFGF 090232
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
932 PM CDT Mon Jun 8 2020

MNC089-135-090300-
/O.CON.KFGF.SV.W.0064.000000T0000Z-200609T0300Z/
Marshall MN-Roseau MN-
932 PM CDT Mon Jun 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN MARSHALL AND SOUTHEASTERN ROSEAU COUNTIES...

At 931 PM CDT, a severe thunderstorm was located over Torfin, or 18
miles south of Roseau, moving northeast at 30 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Torfin and Casperson around 935 PM CDT.
  Wannaska and Hayes Lake State Park around 945 PM CDT.
  Pencer around 950 PM CDT.
  Malung around 955 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4867 9535 4854 9555 4854 9560 4850 9560
      4847 9565 4860 9592 4887 9565
TIME...MOT...LOC 0231Z 211DEG 26KT 4858 9578 

HAIL...1.75IN
WIND...<50MPH
 
$$

VG
879 
WWUS53 KFGF 090249
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
949 PM CDT Mon Jun 8 2020

MNC089-090259-
/O.CAN.KFGF.SV.W.0064.000000T0000Z-200609T0300Z/
Marshall MN-
949 PM CDT Mon Jun 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota.

LAT...LON 4867 9535 4857 9551 4873 9579 4887 9565
TIME...MOT...LOC 0249Z 207DEG 43KT 4876 9563 

$$

MNC135-090300-
/O.CON.KFGF.SV.W.0064.000000T0000Z-200609T0300Z/
Roseau MN-
949 PM CDT Mon Jun 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL ROSEAU COUNTY...

At 949 PM CDT, a severe thunderstorm was located near Pencer, or 8
miles southeast of Roseau, moving northeast at 40 mph.

HAZARD...Golf ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
central Roseau County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4867 9535 4857 9551 4873 9579 4887 9565
TIME...MOT...LOC 0249Z 207DEG 43KT 4876 9563 

HAIL...1.75IN
WIND...<50MPH
 
$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:44 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 8, 6:44 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
644 PM CDT Mon Jun 8 2020

.UPDATE...
Issued at 644 PM CDT Mon Jun 8 2020

Thunderstorms continue to lift northeastward into MN, with some
more isolated cells further south down towards northeastern SD.
There continues to be a severe threat with very unstable air and
strong deep layer bulk shear. Some supercell characteristics at
times with rotation cycling on and off, although the low level
shear is pretty weak. Adjusted POPs for current radar trends, and
will continue to maintain the severe thunderstorm watch.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon Jun 8 2020

All sites are currently VFR, but there will continue to be
thunderstorms lifting across the region this evening and again
later tonight. Have mostly VCTS as storms will be hit and miss
through tonight. Some MVFR ceilings will be possible towards
morning at KBJI and perhaps KTVF, with some IFR not completely out
of the question. Ceilings will begin to improve tomorrow
afternoon although there will be some showers and thunderstorms
continuing to move through the area. Winds will shift around to
the northwest by the end of the period as a cold front pushes
through, with the ND airports seeing some gusts above 20 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JR
SHORT TERM...TG
LONG TERM...TG
AVIATION...JR
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 8, 6:08 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
608 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             5 S ALVARADO            48.12N 97.00W
06/08/2020  E1.00 INCH       Polk               MN   PUBLIC

            ALONG WITH HEAVY RAIN.

&&

GGUST
Local storm report, Jun 8, 7:29 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TORNADO          4 E MIDDLE RIVER        48.44N 96.07W
06/08/2020                   Marshall           MN   STORM CHASER

            TORNADO GOING UP AND DOWN

&&

KNUTSVIG
Special weather statement, Jun 8, 8:12 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
812 PM CDT Mon Jun 8 2020

MNZ005-006-090200-
Roseau MN-Lake Of The Woods MN-
812 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND WEST CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 900 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Hayes Lake State Park, or 17 miles southeast of Roseau,
moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Swift and Warroad around 840 PM CDT.
  Roosevelt around 845 PM CDT.
  Arnesen around 855 PM CDT.
  Long Point, Lude and Birch Beach around 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northwestern Minnesota.

LAT...LON 4911 9505 4891 9477 4854 9549 4864 9572
      4900 9521 4900 9515 4904 9515
TIME...MOT...LOC 0111Z 226DEG 38KT 4863 9554

VG
Local storm report, Jun 8, 8:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 NW MANVEL             48.09N 97.21W
06/08/2020  E1.00 INCH       GRAND FORKS        ND   PUBLIC

            DIME TO QUARTER SIZED HAIL AND 60 MPH WINDS.

&&
Local storm report, Jun 8, 8:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
854 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             11 W FAUNCE             48.61N 95.18W
06/08/2020  E1.75 INCH       Lake Of The Woods  MN   PARK/FOREST SRVC

            REPORTED AT NORRIS CAMP.

&&

GGUST
Local storm report, Jun 8, 9:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
908 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             7 ENE SKIME             48.59N 95.46W
06/08/2020  E1.25 INCH       Roseau             MN   PUBLIC

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:29 PM CDTTornado Warning Tornado observedFGFMarshall, Roseau31 min
Jun 8, 8:12 PM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jun 8, 8:17 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau43 min
Jun 8, 8:20 PM CDTTornado WarningFGFMarshall, Pennington, Red Lake25 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningFGFLake of the Woods52 min
Jun 8, 9:27 PM CDTSevere Thunderstorm WarningFGFLake of the Woods18 min
Jun 8, 9:52 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau23 min
Jun 8, 10:58 PM CDTSevere Thunderstorm WarningFGFLake of the Woods33 min
Jun 8, 11:06 PM CDTSpecial Weather StatementFGFWadena24 min
Jun 8, 11:41 PM CDTSpecial Weather StatementFGFWadena19 min
Jun 9, 12:10 AM CDTSpecial Weather StatementFGFOtter Tail35 min
Jun 9, 12:18 AM CDTSevere Thunderstorm WarningFGFOtter Tail42 min
Jun 9, 12:43 AM CDTSpecial Weather StatementFGFHubbard62 min
Jun 9, 1:09 AM CDTSpecial Weather StatementFGFWilkin66 min
Jun 9, 1:18 AM CDTSpecial Weather StatementFGFWadena57 min
Jun 9, 1:21 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena39 min
Jun 9, 1:31 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena27 min
Jun 9, 1:52 AM CDTSpecial Weather StatementFGFBecker53 min
Jun 9, 2:05 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin55 min
Jun 9, 2:16 AM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wilkin59 min
Jun 9, 2:27 AM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wilkin48 min
Jun 9, 3:03 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena26 min
Jun 9, 3:27 AM CDTSpecial Weather StatementFGFBecker, Hubbard, Wadena48 min
Jun 9, 4:49 AM CDTSpecial Weather StatementFGFBeltrami56 min
Jun 9, 12:57 PM CDTAreal Flood WarningFGFKittson21 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.